Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 33, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 6, 2003, 1:36 AM CST for Walker County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2003, 1:36 AM CST (07:36 UTC)
- Expired
- Mar 6, 2003, 2:00 AM CST
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Walker County, AL
The radar
The Birmingham radar (KBMX), 82 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 446 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
209 WUUS54 KBMX 060736 SVRBHM ALC127-060800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 136 AM CST THU MAR 6 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALKER COUNTY IN ALABAMA * UNTIL 200 AM CST * AT 134 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CORDOVA...MOVING NORTHEAST AT 45 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...JASPER AND SIPSEY. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3379 8738 3366 8718 3385 8705 3393 8713 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 11:06 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Mar 5, 11:06 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1106 PM CST WED MAR 05 2003 YET ANOTHER UPDATE WAS JUST ISSUED. REMOVED A FEW COUNTIES FROM SEVERE THUNDERSTORM WATCH 29. SURFACE CHARTS CONTINUE TO SHOW STRONG SOUTHERLY WIND FLOW OUT AHEAD OF APPROACHING COLD FRONT. SOUTHEASTERN COUNTIES HAVE TEMPS IN THE LOWER 70S...AND DEWPOINTS IN THE UPPER 60S. DONT BELIEVE FRONT WILL BE THROUGH SOUTHEASTERN ZONES BY 12Z...SO HAVE UPPED OVERNIGHT LOWS THERE CONSIDERABLY. ALSO ADDED MENTION OF FOG SOUTHEAST. WITH FRONT EXPECTED TO LAG A LITTLE BEHIND PREVIOUS FORECAST...WENT AHEAD AND RAISED OVERNIGHT LOWS FOR ALL ZONES. MY FINAL UPDATE WILL BE ISSUED JUST BEFORE MIDNIGHT...AS THE CURRENT SEVERE THUNDERSTORM WATCH EXPIRES. .BHM...NONE.
Hazardous weather outlook, Mar 5, 11:47 PM CST, 1 hour 49 minutes before
ALZ011>015-017>050-060645- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1147 PM CST WED MAR 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TONIGHT)... A FEW STRONG THUNDERSTORMS REMAIN POSSIBLE ACROSS MOST OF THE AREA OVERNIGHT. THE MAIN THREAT WITH THE STORMS WILL BE LOCALIZED HEAVY RAINFALL...SMALL HAIL...AND LOCALIZED WIND GUSTS TO 35 MPH. A COLD FRONT WILL SLOWLY ADVANCE ACROSS ALABAMA OVERNIGHT AND WILL BE LOCATED FROM NEAR ROANOKE TO MONTGOMERY BY EARLY THURSDAY. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... A FEW STRONG THUNDERSTORMS ARE POSSIBLE AS A COLD FRONT MOVES THROUGH SOUTHEAST ALABAMA EARLY ON THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY THE REMAINDER OF TONIGHT.
In the hours before
Special weather statement, Mar 5, 10:34 PM CST, 3 hours 2 minutes before
ALZ021-060500- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1034 PM CST WED MAR 5 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR CLEBURNE COUNTY UNTIL 1100 PM CST... .WINDS 35 TO 40 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1034 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES NORTH OF EDWARDSVILLE...MOVING EAST AT 50 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FRUITHURST AND EDWARDSVILLE THROUGH 1100 PM CST. PEA SIZE HAIL IS ALSO POSSIBLE WITH THIS STORM. LAT...LON 3389 8558 3367 8561 3371 8534 3396 8541
Special weather statement, Mar 5, 10:41 PM CST, 2 hours 55 minutes before
ALZ017-060515- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1041 PM CST WED MAR 5 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR BLOUNT COUNTY UNTIL 1115 PM CST... .LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1041 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ALLGOOD...MOVING EAST AT 50 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROSA...ONEONTA... NECTAR...LOCUST FORK...CLEVELAND...BLOUNTSVILLE...ALLGOOD AND SUSAN MOORE THROUGH 1130 PM CST. RAIN AMOUNTS OF ONE INCH MAY OCCUR IN LESS THAN 30 MINUTES. PEAS SIZE HAIL MAY ALSO OCCUR IN THIS STORM. LAT...LON 3397 8680 3380 8665 3393 8635 3424 8646
Special weather statement, Mar 5, 10:49 PM CST, 2 hours 47 minutes before
ALZ019-021-027>029-035>038-040>048-060600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 1049 PM CST WED MAR 05 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 29... AUTAUGA...BULLOCK...CHAMBERS...CHILTON...COOSA... DALLAS...ELMORE...LEE...LOWNDES...MACON... MONTGOMERY...RUSSELL...TALLAPOOSA... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 29 WHICH IS IN EFFECT UNTIL 1200 AM... CALHOUN...CLAY...CLEBURNE...RANDOLPH...TALLADEGA...
Special weather statement, Mar 6, 12:25 AM CST, 1 hour 11 minutes before
ALZ012-060730- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1225 AM CST THU MAR 6 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR LAMAR COUNTY UNTIL 130 AM CST... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1220 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES SOUTHEAST OF MOLLOY...MOVING NORTHEAST AT 30 MPH. IN ADDITION...OTHER STORMS WERE ENTERING THE WESTERN SECTIONS OF LAMAR COUNTY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOLLOY AND VERNON THROUGH 130 AM CST. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. LAT...LON 3369 8829 3356 8814 3374 8794 3387 8802
Special weather statement, Mar 6, 12:49 AM CST, 47 minutes before
ALZ012-060715- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1249 AM CST THU MAR 6 2003 .THUNDERSTORM ADVISORY FOR LAMAR COUNTY HAS BEEN CANCELLED... AT 1249 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM HAD MOVED OUT OF THE ADVISORY AREA...THUS THE ADVISORY HAS BEEN CANCELLED. LAT...LON 3396 8799 3367 8798 3361 8825 3401 8821
Special weather statement, Mar 6, 1:27 AM CST, 9 minutes before
ALZ015-060800- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 127 AM CST THU MAR 6 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR WALKER COUNTY UNTIL 200 AM CST... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 124 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER OAKMAN...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAKMAN...PARRISH... JASPER AND CORDOVA THROUGH 200 AM CST. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. LAT...LON 3374 8752 3359 8738 3378 8712 3397 8720
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 6:11 PM CST | Tornado Warning | BMX | Greene | 49 min |
| Mar 5, 6:40 PM CST | Severe Thunderstorm Warning | BMX | Hale | 50 min |
| Mar 5, 7:43 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 32 min |
| Mar 5, 8:09 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 36 min |
| Mar 5, 8:52 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Randolph, Tallapoosa | 38 min |
| Mar 6, 1:43 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 32 min |
| Mar 6, 1:48 AM CST | Flash Flood Warning | BMX | Blount | 3 hr |
| Mar 6, 2:07 AM CST | Tornado Warning | BMX | St. Clair | 38 min |
| Mar 6, 2:21 AM CST | Severe Thunderstorm Warning | BMX | Calhoun | 39 min |
| Mar 6, 2:36 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 39 min |
| Mar 6, 2:50 AM CST | Severe Thunderstorm Warning | BMX | Cleburne | 40 min |
| Mar 6, 2:57 AM CST | Severe Thunderstorm Warning | BMX | Bibb | 48 min |
| Mar 6, 3:05 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 40 min |
| Mar 6, 3:08 AM CST | Severe Thunderstorm Warning | BMX | Shelby | 37 min |
| Mar 6, 3:35 AM CST | Severe Thunderstorm Warning | BMX | Talladega | 25 min |
| Mar 6, 3:48 AM CST | Severe Thunderstorm Warning | BMX | Clay | 42 min |
| Mar 6, 4:01 AM CST | Severe Thunderstorm Warning | BMX | Cleburne | 44 min |
| Mar 6, 4:45 AM CST | Severe Thunderstorm Warning | BMX | Chilton | 30 min |
| Mar 6, 4:49 AM CST | Severe Thunderstorm Warning | BMX | Coosa | 26 min |
| Mar 6, 5:00 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 45 min |
| Mar 6, 5:02 AM CST | Severe Thunderstorm Warning | BMX | Autauga | 28 min |
| Mar 6, 5:09 AM CST | Severe Thunderstorm Warning | BMX | Dallas | 21 min |
| Mar 6, 5:16 AM CST | Severe Thunderstorm Warning | BMX | Elmore | 44 min |
| Mar 6, 5:28 AM CST | Severe Thunderstorm Warning | BMX | Lowndes | 32 min |
| Mar 6, 5:39 AM CST | Severe Thunderstorm Warning | BMX | Montgomery | 51 min |
| Mar 6, 5:45 AM CST | Severe Thunderstorm Warning | BMX | Macon, Tallapoosa | 45 min |
| Mar 6, 5:50 AM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee | 40 min |
| Mar 6, 6:04 AM CST | Tornado Warning | BMX | Chambers | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.